Efficacy of intraoperative transesophageal echocardiography in a case of protamine shock during transcatheter aortic valve implantation
© The Author(s) 2016
Received: 5 July 2016
Accepted: 23 September 2016
Published: 10 October 2016
Here, we report the case of a patient who developed protamine shock during a transcatheter aortic valve implant (TAVI) procedure, which was diagnosed by intraoperative transesophageal echocardiography (TEE). A 77-year-old man with symptomatic severe aortic stenosis and reduced left ventricular (LV) function underwent TAVI under general anesthesia. During the procedure, a transcatheter heart valve (THV) was deployed via the transfemoral approach, without any other major complications. The entire device system was then removed, and protamine sulfate was administered intravenously in 2 min.
Two minutes after the protamine administration, severe hypotension occurred. TEE did not reveal THV malfunction or any other major complications. However, comparison of the TEE image obtained before protamine administration and that obtained 2 min after protamine administration showed right ventricular (RV) dilatation, RV free wall motion abnormality, and LV volume reduction, without any electrocardiographic changes. We diagnosed this as protamine shock and bolus infusions of phenylephrine and norepinephrine were administered, and chest compressions were initiated immediately. After 1 min, hypotension as well as the right and left ventricular size and dysfunction immediately reverted to baseline. The severe systemic hypotension resolved as well. Thereafter, he recovered from anesthesia without other complications.
This case showed the clinical features of protamine shock with acute pulmonary hypertension. The TEE images, in this case, should be a reminder for all doctors who perform intraoperative TEE for patient monitoring when they perform procedures to treat structural heart diseases.
KeywordsTranscatheter aortic valve implant Transesophageal echocardiography Protamine shock Acute pulmonary hypertension
Protamine is the mainstay drug for heparin neutralization during cardiac surgery, structural heart disease (SHD) intervention, or coronary intervention . Transcatheter aortic valve implantation (TAVI), a common minimally invasive approach for treating severe aortic valve stenosis (AS), is currently performed worldwide in elderly and high-risk patients . Here, we present a case of protamine shock during a TAVI procedure in which many other causes of hypotension were considered and intraoperative transesophageal echocardiography (TEE) was useful for arriving at the diagnosis.
Additional file 2: Video 2. TEE moving image 2 min after protamine administration. RV dilatation, RV free wall motion abnormality, and LV volume reduction in the mid-esophageal four-chamber TEE view 2 min after protamine administration. LV, left ventricle. (AVI 5923 kb)
This case showed the clinical features of protamine shock by acute pulmonary hypertension (APH), a rare cause of hypotension during the TAVI procedure. The transfemoral approach TAVI procedure has several well-known causes of systemic hypotension such as access site bleeding, cardiac tamponade, aortic root rupture, coronary obstruction, aortic regurgitation, mitral regurgitation, and THV malfunction . TEE images can be used to assess these major complications immediately . In this case, we found rare images showing RV dilatation and free wall motion abnormality followed by an LV volume reduction that suggested the existence of APH. These images indicated several differential diagnoses such as protamine-induced APH, acute pulmonary embolism, and RV infarction. First, we excluded the possibility of RV infarction due to coronary obstruction. Although an LBBB appeared after THV deployment, the normal RV free wall motion persisted prior to the development of hypotension. In addition, there were no electrocardiographic changes around the time of the severe hypotension. We ultimately diagnosed protamine-induced APH rather than a pulmonary embolism, considering of the time course in which the RV dysfunction recovered after only 1 min of chest compressions.
Protamine remains the mainstay drug for heparin neutralization during coronary intervention or cardiac surgery, and it occasionally causes transient hypotension known as “protamine shock” in clinical settings . Protamine shock has three different causes: APH, anaphylactoid reaction, and histamine release followed by rapid injection [5, 6]. APH is a clinical diagnosis and uncommon complication of protamine administration which rarely occurs with an incidence of 0.06 % [5, 7]. However, it is severe and life threatening. Multiple immunological and non-immunological processes can trigger acute pulmonary vasoconstriction, which increases pulmonary artery pressure, thereby resulting in RV dilatation and dysfunction followed by an LV volume reduction due to poor LV filling and, consequently, systemic hypotension [6–8]. The TEE images, in this case, were able to capture this pathognomonic biventricular failure, which helped us with the diagnosis.
There are several suggested potential risk factors for protamine shock, including a history of vasectomy, previous protamine exposure, vertebrate fish allergy, and preexisting pulmonary hypertension [5, 9]. It is interesting to note that, despite the fact that our patient did not have any risk factors and that we carefully and slowly injected the protamine, he experienced protamine shock. Fortunately, his blood pressure recovered within 5 min, without the need for an artificial heart-lung machine or percutaneous cardiopulmonary support system. This result might be due to the fact that the amount of protamine sulfate was only one third (60 mg) of that used in general cardiac surgery. The numbers of TAVI and SHD intervention procedures, which require the use of protamine, performed in Japan have drastically increased in recent years. Accordingly, clinicians should carefully perform intraoperative TEE monitoring for protamine shock.
Here, we reported the case of a patient who developed protamine shock with APH during a TAVI procedure in which TEE was useful for making the diagnosis. The images obtained, in this case, should remind all doctors to perform intraoperative TEE monitoring during TAVI and SHD procedures whenever protamine is used.
Acute pulmonary hypertension
Aortic valve stenosis
Left bundle branch block
Structural heart disease
Transcatheter aortic valve implantation
Transcatheter heart valve
None of the authors received funding in support of this project.
AK wrote the manuscript and provided the intraoperative TEE monitoring during the procedure. YW, ST, HH, HK, and KK performed the TAVI procedure. SSe and SSa provided the anesthesia care. All authors read and approved the final manuscript.
The authors declare that they have no competing interests.
Consent for publication
Our patient granted the permission to publish this case, and we protected his identity.
Ethics approval and consent to participate
Our hospital’s ethics committee waived the need for IRB approval for this case report.
Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.
- Rodes-Cabau J, Dauerman HL, Cohen MG, et al. Antithrombotic treatment in transcatheter aortic valve implantation: insights for cerebrovascular and bleeding events. J Am Coll Cardiol. 2013;62:2349–59.View ArticlePubMedGoogle Scholar
- Mylotte D, Osnabrugge RL, Windecker S, et al. Transcatheter aortic valve replacement in Europe: adoption trends and factors influencing device utilization. J Am Coll Cardiol. 2013;62:210–9.View ArticlePubMedGoogle Scholar
- Mollmann H, Kim WK, Kempfert J, Walther T, Hamm C. Complications of transcatheter aortic valve implantation (TAVI): how to avoid and treat them. Heart. 2015;101:900–8.View ArticlePubMedGoogle Scholar
- Jayasuriya C, Moss RR, Munt B. Transcatheter aortic valve implantation in aortic stenosis: the role of echocardiography. J Am Soc Echocardiogr. 2011;24:15–27.View ArticlePubMedGoogle Scholar
- Jerath A, Srinivas C, Vegas A, Brister S. The successful management of severe protamine-induced pulmonary hypertension using inhaled prostacyclin. Anesth Analg. 2010;110:365–9.View ArticlePubMedGoogle Scholar
- Park KW. Protamine and protamine reactions. Int Anesthesiol Clin. 2004;42:135–45.View ArticlePubMedGoogle Scholar
- Morel DR, Zapol WM, Thomas SJ, et al. C5a and thromboxane generation associated with pulmonary vaso- and broncho-constriction during protamine reversal of heparin. Anesthesiology. 1987;66:597–604.View ArticlePubMedGoogle Scholar
- Lowenstein E, Johnston WE, Lappas DG, et al. Catastrophic pulmonary vasoconstriction associated with protamine reversal of heparin. Anesthesiology. 1983;59:470–3.View ArticlePubMedGoogle Scholar
- Porsche R, Brenner ZR. Allergy to protamine sulfate. Heart Lung. 1999;28:418–28.View ArticlePubMedGoogle Scholar